Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 438, NWS Memphis, TN

August 4, 2003Decatur County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 4, 2003, 8:34 PM CDT for Decatur County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 8:34 PM CDT (01:34 UTC)
Expired
Aug 4, 2003, 9:00 PM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Decatur County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2474 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS54 KMEG 050134
SVRMEM
TNC039-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN TENNESSEE

* UNTIL 900 PM CDT.

* AT 829 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES NORTHWEST OF JEANETTE...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 900 PM CDT INCLUDE...
  JEANETTE...
  SUGAR TREE...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3583 8816 3568 8819 3565 8801 3583 8800

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 8:04 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 4, 8:04 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
804 PM CDT MON AUG 4 2003

THERE WILL BE AN UPDATE AT 02Z TO DEAL WITH END OF WATCH 835.
LATEST SWOMCD INDICATES EVENT MAY NOT BE DONE FOR THE NIGHT...
WILL HAVE TO SEE IF ANOTHER WATCH WILL BE ISSUED. ACTIVITY HAS
BEEN RATHER ISOLATED THIS EVENING...BUT WITH ACTIVITY STILL OVER
SW MO AND NW AR...COULD BE SOME AFTER MIDNIGHT. WILL LEAVE POPS
AS THEY ARE.

.MEG...NONE.

SJM/WAGNER
Hazardous weather outlook, Aug 4, 3:33 AM CDT, 17 hours 1 minute before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-050930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 AM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER. SCATTERED THUNDERSTORMS
ARE EXPECTED BOTH TODAY AND TONIGHT. THE MAIN THREAT OF SEVERE
WEATHER WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY AND TUESDAY NIGHT.
THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND LARGE
HAIL. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Aug 4, 4:45 PM CDT, 3 hours 49 minutes before
ARZ008-042215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY UNTIL 515
PM.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTH OF MAYNARD AT 443 PM
CDT...MOVING SOUTH AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 4, 5:21 PM CDT, 3 hours 13 minutes before
ARZ009-042250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A THUNDERSTORM HAVING THE POTENTIAL OF PRODUCING A 55 TO 60 MPH WIND
GUSTS...DIME TO QUARTER SIZE HAIL AND DANGEROUS LIGHTNING WAS
LOCATED 15 MILES NORTH OF MCDOUGAL AT 518 PM CDT...MOVING SOUTH AT
15 MPH.

THIS STORM COULD CONTINUE TO BE SEVERE AS IT MOVES INTO CLAY COUNTY.

PEOPLE IN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 4, 7:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.
Local storm report, Aug 4, 7:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   0.75 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      SMALL TREES DOWN.
Local storm report, Aug 4, 8:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2NW BROOKLAND             AR   0.88 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0720 PM    2NW BROOKLAND             AR   65 MPH WIND GUST
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   0.75 INCH HAIL
08/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      SMALL TREES DOWN.

0743 PM    MONETTE                   AR   WIND DAMAGE
08/04/03   CRAIGHEAD                      TREES AND UTILITY POLES
                                          DOWN. SHINGLES BLOWN OFF
                                          HOMES.

0800 PM    LEACHVILLE                AR   WIND DAMAGE
08/04/03   MISSISSIPPI                    THREE UTILITY POLES DOWN.
                                          LARGE TREES LIMBS DOWN.
                                          REPORTED BY SPOTTER.

0810 PM    MANILA                    AR   WIND DAMAGE
08/04/03   MISSISSIPPI                    TREES DOWN. REPORTED BY
                                          SPOTTER.
Special weather statement, Aug 4, 8:31 PM CDT, 3 minutes before
TNZ055-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT MON AUG 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF SUGAR TREE AT 829
PM CDT...MOVING EAST AT 15 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.  WIND GUSTS TO 40 MPH...SMALL HAIL AND DANGEROUS
LIGHTNING MAY BE POSSIBLE UNTIL 9 PM.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:16 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton29 min
Aug 4, 9:07 PM CDTSevere Thunderstorm WarningMEGDecatur23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.